Page 5 of 6 FirstFirst 123456 LastLast
Results 41 to 50 of 59

Thread: Neurontin & weight gain

  1. #41

    GorgiJersey

    Hi All - I was involved in an MVA accident over 3 years ago. I have been taking Neurontin for about 3 monts and in those 3 months I have gained a significant amount of weight (15 pounds) to be exact. I am also searching for some answers to the side effects of gabapentin. I I have read that if anyone is experiencing rapid weight loss they should see there doctor right away as this could be a sign of CHF. As you mentioned exercise for me is very limited and there is not much I can do in that arena. Is there anyone out there with any recommendations for this?

  2. #42

    Cavities and tooth decay

    Quote Originally Posted by Jadis View Post
    how so? interesting that you say that, since I now have 4 teeth that are literally falling apart.
    The cavities and tooth decay (possibly causing falling apart) is from the dry mouth that gabapentin causes. It increases the bacteria in the mouth. You can use saliva substitutes, I also read that adding a humidifier in your room might help although I don't know how truly effective that is. If you google Neurontin and dry mouth you may get some more info. Its very impt to have good tooth care while on gabapentin or amitriptyline.

    Tracey, the pharmacist

  3. #43
    Quote Originally Posted by georginam View Post
    Hi All - I was involved in an MVA accident over 3 years ago. I have been taking Neurontin for about 3 monts and in those 3 months I have gained a significant amount of weight (15 pounds) to be exact. I am also searching for some answers to the side effects of gabapentin. I trI have read that if anyone is experiencing rapid weight loss they should see there doctor right away as this could be a sign of CHF. As you mentioned exercise for me is very limited and there is not much I can do in that arena. Is there anyone out there with any recommendations for this?
    I'm having a similar experience although I haven't gained quite as much so rapidly and I'm really watching what I eat and trying to do yoga every day. I believe that the rapid weight gain is due to fluid retention, at least up to 7-8 lbs. If you weigh a lot more than me and you probably do, the fluid retention can be a lot greater, up to 20 lbs. This can be a side effect of heart failure as well but usually you can't breathe and have to sleep on pillow and get tired from mild exertion like walking to the mailbox.

    Tracey, the Pharmacist

  4. #44
    Obviously it is common, you have seen the posts. The percents from the trials are never accurate because they are not done in the millions of people who wind up taking the medicine. I feel that for the weight gain to be so rapid a lot of it must be fluid increase and possible vascular expansion, I do notice my rings are tighter. I'm not sure if dropping my dose will help but I will probably try to do that. I feel so much better though, my nerves are much calmer I may have to live with some of the weight gain although I fought so hard to lose it.

  5. #45
    oh no doubt about it it does help with pain... now if the pharmichetical (sp) companies would figure out a way to get rid of weight gain. I now take Keppra and it works great for pain and seizures....and my teeth are doing fine....
    SM/ACM Surgery in 1999

    When the world says "give up"; hope whispers "try one more time"
    -anonymous

  6. #46

    Lightbulb Its weird...

    ...all the different things neurotin is supposed to treat. I was in drug rehab and everyone was given neurotin there. It made me feel tired all the time, so I stopped. Then when I got out of rehab I started taking it only before bedtime, to help me sleep. Thats how it is prescribed to me, for sleep. I have been working out every day and gaining weight. I think neurotin just slows down your metabolism. That reduces every bodily function, including pain, seizures and sleeplessness as well as causing weight gain. I wonder if it could be an inflamitory. That would be bad.

  7. #47
    Banned
    Join Date
    Apr 2012
    Location
    Phoenix, AZ
    Posts
    1
    Quote Originally Posted by steve garro View Post
    you can't gain weight from oxygen & water. i quit eating and lost 70lbs in 2.5 months..........i don't buy the hormone thing. is this "weight gaining hormone" isolated to the USA, because in my 3rd world travels i saw allot of people who must have been lacking this hormone..........look at Mr. Coffee in the exercise threads - he can't even gain weight. must be lacking hormones. OK - i'm off for a off road handcycle ride for a few hours to keep my hormones in check!
    You and Arndog are incorrect to inform its just input and output. There are several meds that cause weight gain despite activity and caloric intake. Ever heard of Prednisone? Weight gain is a side effect and it has nothing to do with food or exercise. My daughter was taking prednisone for underdeveloped lungs...she was 6 mo old and did not start sucking down extra bottles of milk or become lazy she gained over 7 pounds in a month. This is not normal weight gain. Same with a girlfriend who had breast cancer and couldnt eat and was vomiting all the time gained over 60lbs on steroids(prednisone). It is in the trials that Neurotin causes weight gain and increased appetite not weight gain due to increased appetite. Did you ever consider maybe some of these people gaining weight have a Thyroid issue? Sorry boys everything is not black and white. You are not scientists, next time try being more sensitive and thoughtful in your replies after all this is a forum to help one another.

  8. #48
    Actually, I am a scientist. I have heard of predisone. The causes of weight gain from prednisone are fourfold. Initial weight gain in from Prednisone is primarily fluid retention, water weight. Secondly, predisone taken chronically causes fat redistribution to the face (steroid facies) and the back (steroid buffalo hump )which are noticeable, especially the face . Thirdly, it is often given to people who are ill and understandably are not able to get exercise, and thus prone to gain weight from inactivity. Fourthly, prednisone can cause increase in appetite which in itself doesn't cause weight gain, but rather giving into increased appetite by eating more which is the culprit.

    Steve Garro is a welder of bike frames, some of the best mountain bike frames in the country, and has a long career as a mountain bike racer prior to his SCI. Bike racers know a thing or two about input, output, and body weight. He tends to call it like he sees it and I think he got it right in that quote.

  9. #49
    I was very interested to read all these comments! I had a bad accident four years ago and I have been taking Gabapentin and amytriptiline for nerve pain and chronic pain syndrome.
    My consultant has been trying to blame my weight gain for my pain now! and told me to lose weight needless to say he is not a small guy! I have gained 2 stone plus in the last year since an increase in taking this drug however I dont eat that much ,my appetite is not very good.I questioned whether the drug could be to blame and why I cant seem to lose any either but he dismissed this emphatically! after seeing this I actually think I may be right! has anyone worked out a way to lose weight without stopping the drug or is that the only option?I have tried low cal food and excercise as much as i can bear with pain but nothing helps I am quite tall but getting large now at around 110kg not what I want to be at!I am taking 900 four times a day plus other drugs like targinact.. People need to be more sensitive to each individual as chronic pain sydrome patients and similar cant just jump on a bike for hours on end! if I even tried I would be in bed for a week to recover I have tried the increase in excercise but my nerve damage stops me in my tracks and causes unbelievable muscle cramps all over my right hand side including my arms.
    Last edited by Tanya p; 05-06-2012 at 05:53 AM.

  10. #50
    Tanya p - can you describe in an average week what exercise you do say over the last month? Do you count calories taken in? I think that would be the place to start.

Similar Threads

  1. Oxandrolone for Involuntary Weight Loss
    By antiquity in forum Care
    Replies: 2
    Last Post: 02-15-2010, 03:15 PM
  2. Neurontin and weight gain
    By Lois in forum Pain
    Replies: 21
    Last Post: 01-29-2010, 05:18 AM
  3. Replies: 0
    Last Post: 05-07-2005, 11:33 AM
  4. Replies: 0
    Last Post: 09-08-2004, 06:16 PM
  5. Leptin Isn't to Blame for Ex-Smokers' Weight Gain
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 12-15-2002, 12:30 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •